Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 109, NWS Lake Charles, LA

June 20, 20085 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 20, 2008, 2:35 PM CDT for 5 parishes in Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 2:35 PM CDT (19:35 UTC)
Expired
Jun 20, 2008, 3:15 PM CDT
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Acadia Parish, LA, Allen Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA, Saint Landry Parish, LA

The radar

The Lake Charles radar (KLCH), 81 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2200 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:32 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 10:32 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1032 AM CDT FRI JUN 20 2008

.UPDATE...
LATEST REGIONAL MOSAIC SHOWS A LARGE CLUSTER OF STORMS ALONG THE
ARK/LA BORDER AS WELL AS SOME FURTHER NORTH OVER ERN OK. THIS
ACTIVITY IS HEADING ON AN EAST TO SOUTHEAST COURSE...AND LOOKS TO
AS THOUGH IT WELL GO EAST OF THE AREA. NAM12 IS DEPICTING A
SIMILAR SCENARIO WITH SHORTWAVE ENERGY TO DROP SOUTH INTO OUR CWA
LATE THIS AFTERNOON INTO THIS EVENING.

A LITTLE CLOSER TO HOME...KLCH RADAR SHOWS ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE COAST AND OVER THE
COASTAL WATERS MOVING NORTHEAST. SFC OBS AND MORNING SOUNDING SHOW
SOUTHWESTERLY WINDS OVER THE AREA...AND EXPECT A LITTLE MORE
SEABREEZE ACTIVITY TODAY THAN IN THE PAST FEW DAYS. ALSO NOTED ON
SFC OBS/MSAS ANALYSIS IS A CONVERGENCE ZONE ALONG THE EDGE OF AN
OUTFLOW BOUNDARY FROM AN MCS OVER CENTRAL TX EARLY THIS
MORNING...LOCATED ROUGHLY ALONG A KIER TO KBPT LINE. VISIBLE STLT
SHOWS DEVELOPING CU FIELD ALONG THIS BOUNDARY...AND ANOTHER
POTENTIAL HOTSPOT FOR CONVECTIVE DEVELOPMENT.

ALL IN ALL...IT LOOKS LIKE CURRENT FCST POPS ARE REASONABLE. HAVE
BUMPED UP MAX TEMPS A COUPLE OF DEGREES AS TEMPS THIS MORNING A
ABOUT A DEGREE OR TWO WARMER THAN THIS TIME YESTERDAY. LOOKS LIKE
ANOTHER HOT AFTERNOON...WHICH WOULD BE APPROPRIATE AS THIS IS THE
FIRST OFFICIAL DAY OF SUMMER. UPDATED ZONES HAVE BEEN ISSUED AND
GRIDS SENT.  24

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT FRI JUN 20 2008/

DISCUSSION...FEW SHOWERS AND THUNDERSTORMS AGAIN THIS MORNING
JUST OFFSHORE BUT THIS ASSOCIATED WITH RETURN FLOW SETTING UP AND
ASSOCIATED COASTAL CONVERGENCE. MORE SIGNIFICANT ACTIVITY
DEPICTED BY REGIONAL MOSAIC SHOWING AN IMPRESSIVE MCS OVER CENTRAL
TEXAS TRACKING SOUTHEAST. STEERING FLOW SUGGESTING A MORE
SOUTHERLY TURN OF FEATURE AS IT CONTINUES TO WEAKEN. SURFACE
ANALYSIS SHOWING WHAT IS LEFT OF BOUNDARY OF THE LAST FEW DAYS IS
IN THE PROCESS OF RETREATING INTO NORTHERN LOUISIANA WITH A
SOUTHERLY AND REMOISTENING FLOW IN ITS WAKE. OTHERWISE REMAINING
IN NORTHWESTERLY FLOW ALOFT BETWEEN ROCKIES RIDGE AND EAST CONUS
TROF.

UNSETTLED WEATHER PATTERN TO CONTINUE. CURRENTLY CARRYING HIGHEST
POPS TODAY WITH MODELS SHOWING BEST SYNOPTIC LIFT OF THE LAST FEW
DAYS DEVELOPING WITH INCOMING SHORTWAVE TROF. CURRENTLY HOLDING
ONTO 50 PERCENT NORTH AND 40 PERCENT SOUTH. CAPES PROGGED TO CLIMB
INTO A RANGE FROM 3-4K J/KG. CANNOT RULE OT AN ISOLATED SEVERE.

OVERALL PATTERN REMAINS SIMILAR INTO THE NEW WEEK WITH HOT AND
HUMID DAYS...WARM AND MUGGY NIGHTS AND A CHANCE OF MAINLY
AFTERNOON AND EARLY EVENING THUNDERSTORMS AS DISTURBANCES MOVE
THROUGH THE NORTHWESTERLY FLOW ALOFT.

AVIATION...STILL A BROKEN RECORD FORECAST AVIATION-WISE. MAIN
DIFFERENCE IS THE EXISTENCE OF SOME MVFR VISIBILITIES AROUND THE TAF
SITES...MOST NOTABLY KLCH AND KBPT AT TIMES. LIKELY TO SEE THESE
CONDITIONS FROM TIME TO TIME THROUGH SUNRISE WHEN VFR BECOMES THE
PREVAILING. SCATTERED CONVECTION EXPECTED THIS AFTERNOON WITH
DIURNAL HEATING AND POSSIBLY A LEFTOVER BOUNDARY FROM MCS ACTIVITY
OVER CNTL TEXAS. HOWEVER ONLY HAVE VCTS INCLUDED IN THE TAFS ATTM
DUE TO TYPICAL TIMING DIFFICULTIES.

25

MARINE...OVERALL WE WILL BE LOOKING AT A FAIR WEATHER PATTERN
OVER THE NEAR COASTAL WATERS. A WEAK PRESSURE GRADIENT WILL
BRING A LIGHT FLOW AND LOW SEAS. RAIN CHANCES WILL REMAIN LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  73  92  72 /  40  30  30  20
KBPT  94  71  94  73 /  40  30  30  20
KAEX  94  71  92  70 /  50  30  30  20
KLFT  93  73  91  73 /  40  30  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 20, 4:19 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 AM CDT FRI JUN 20 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-210930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
419 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN ACROSS THE FORECAST AREA. DESPITE CONSIDERABLE INSTABILITY
...WIND PROFILES ARE NOT CONDUCIVE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HOT AND HUMID CONDITIONS WILL CONTINUE WITH A DAILY CHANCE FOR
MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 20, 10:08 AM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1008 AM CDT FRI JUN 20 2008

LAZ051-201615-
CAMERON LA-
1008 AM CDT FRI JUN 20 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON PARISH UNTIL 1115 AM CDT...

AT 1003 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHWEST OF GRAND CHENIER...OR
1 MILE NORTHEAST OF CREOLE...MOVING EAST AT 13 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAND CHENIER BY 1020 AM CDT
  LACASSINE NATIONAL WILDLIFE REFUGE BY 1055 AM CDT

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

13
Special weather statement, Jun 20, 12:00 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CDT FRI JUN 20 2008

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-202300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
1200 PM CDT FRI JUN 20 2008

...TROPICAL FUNNEL CLOUDS POSSIBLE...

AT 1155 AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF
SEVERAL FUNNEL CLOUDS ALONG THE WESTERN SIDE OF SABINE LAKE.

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT
AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE
COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING
WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:38 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin34 min
Jun 20, 3:47 PM CDTSevere Thunderstorm WarningLCHCalcasieu43 min
Jun 20, 4:40 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard35 min
Jun 20, 5:05 PM CDTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon25 min
Jun 20, 5:18 PM CDTFlash Flood WarningLCHAllen, Rapides, Vernon117 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.